Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


atripla failure
Dec 11, 2012

Dear Dr. Young, I am a 63 year old man who started Atripla in July after being diagnosed with HIV. My VL count readings have gone from 497,000 to 3050 in one month, then 1500, and then 770 from July 16, 2012 to Nov. 12, 2012. My doctor said that since my VL had not reached undetectable in the 5 months I have been on Atripla ( actually he said it should have reached undetectable in 8 weeks if it were working) that it indicated failure, and today he changed my medication from Atripla to Truvada, Reyataz, and Norvir. I really wanted to stay on Atripla since there seems to be so many contraindications with other medications I am taking with these new meds, especially Reyataz( rapaflo, viagra, prilosec otc, cialis, crestor, which I am supposed to be taking but am not, propanolol as needed - rarely, and other meds that are only slightly contraindicated with these new meds), and I had no noticeable side effects from the Atripla and liked taking only one pill a day. He drew blood for a genotype today but said it really did not matter if the test results were to indicate that I was not resistant to one of the drugs in Atripla, since he was convinced that it had failed. I never skipped a dose of the Atripla. Do you agree with this assessment? He wants to check for CD4 and VL in one month and see him in 3 months. I took the 3 pills today but wish I had kept taking the Atripla until I had other opinions. Thank you.

Response from Dr. Young

Hi and thanks for posting.

Based on what you've described, I'm not yet sure that I agree that you've had treatment failure. You started with a very high viral load and had an excellent initial drop in viral load (over 99% or 2 log10 in the first month)- indicative of very good potency of the medications against your virus.

Indeed, while we typically expect viral loads to reach undetectable levels by *6* months, if you start with such a high load, it might take a little longer to reach that important benchmark level. So, how high was your viral load at month 5? If it was below 100 copies, I'd feel pretty good about continuing on.

A switch to a different regimen at treatment failure would be ok, but usually I'd try to get a HIV drug resistance test prior to deciding on what to switch to. A boosted PI regimen like Norvir/Reyataz would be an acceptable option, provided that you didn't have any measured resistance to the PI at baseline, and preferably without evidence of resistance currently to tenofovir (part of Truvada). However, I have serious difficulty with the use of Reyataz with your concurrent use of prilosec OTC, since this pair may result in a significant negative interaction that lowers the concentration of Reyataz. Minimally, the Prilosec dose should not exceed 20 mg and must be taken approximately 12 hours prior to the Reyataz and Norvir dose.

Seems like it's time to have another conversation with your doctor, but feel free to write back here with any additional questions.

Be well, BY



Previous
Stopping Medication for Toxoplasmosis
Next
2 to 3 drinks OK on ART?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement